Right for you?

Right For You?

A woman walks alone through a dark forest. Her expression is vacant and gloomy. A voiceover (her voice) tells us that living with bipolar disorder can be a hard road. She says, “For years I had severe moods swings, racing thoughts, unusually high energy, and was extremely irritable.”

You know what she needs? Sure you do. She needs a drug that’s so powerful it just might kill her.

Bet your bottom dollar that tomorrow

Meanwhile back in the cold, dark woods

Lightening flashes, and our glum gal pulls her sweater close around her. But soon the path she’s on leads her out of the woods, the sun breaks through the clouds and she smiles at the very moment her voiceover mentions the name of the drug she takes: Abilify.

Further down the path, the clouds disappear, and on this suddenly sunny day she meets a friend who joins her in her walk. They talk. They laugh. And all is well as long as you completely ignore the quiet, soothing voiceover narration, which notes some of the most devastating potential side effects you’ll ever hear in a drug advertisement:

  • High fever, stiff muscles, and confusion – these may be signs of a life-threatening reaction
  • Muscle movements that cannot be stopped – they may become permanent
  • High blood sugar, which in extreme cases can lead to coma or death
  • Increased risk of death or stroke in elderly people with dementia
  • Feeling faint or dizzy upon standing
  • Impaired judgment
  • Impaired motor skills
  • Trouble swallowing

The announcer adds, “Hundreds of thousands of patients have taken Abilify. Ask your doctor if Abilify is right for you.”

While you’re at it, you might also ask your doctor if poison is right for you.

Toss the diet soda

According to the Abilify web site (abilify.com) other common side effects of Abilify include: “headache, anxiety, insomnia, nausea, vomiting, constipation, dizziness, upset stomach, and an inner sense of restlessness or need to move (akathisia).”

If you went to the doctor and described those symptoms and added “mood swings,” he just might diagnose you as bipolar and prescribe Abilify.

But if you really are bipolar, a knowledgeable doctor might suggest that you first cut aspartame out of your diet before resorting to drugs. Last year, Dr. Ralph G. Walton (a professor of psychiatry) told the New York Times that in 92 independently funded studies, 84 identified adverse health effects of aspartame. Dr. Walton added that in the mental health facility where he is the clinical director, he’s observed that aspartame intake is an aggravating factor in people with depression and bipolar disorders.

Bipolar patients might also consider lithium orotate.

In the e-Alert “A Beautiful Mind” (2/6/07), HSI Panelist Allan Spreen, M.D., responded to an HSI member’s question about treating bipolar disorder with this advice: “The long- term stand-by of lithium carbonate has a less toxic relative: lithium orotate (and also lithium aspartate). These agents can have similar results to the original carbonate form without the higher amounts needed for clinical effect from the latter. Both were used by the late Hans Neiper, MD, a brilliant German physician who was absolutely cutting edge on the use of specific nutrients for specific effects.”

Dr. Spreen adds that whenever addressing a health issue as serious as bipolar disorder, a doctor should be consulted, preferably one who is well informed about nutrition and alternative health care.

Patients who don’t have full-blown bipolar disorder but still experience anxiety, social fears, and panic attacks, will find many useful insights and recommendations in The Panic Attack, Anxiety & Phobia Solutions Handbook, published by Agora Health Books. You can use this link for more information: www.agora-inc.com/reports/680SPANIC/E6EAHBXA/

Sources:
“The Lowdown on Sweet?” Melanie Warner, New York Times, 2/12/06, nytimes.com